Antibiotic cross-reactivity represents a phenomenon of considerable interest as well as antibiotic resistance. Immediate reactions to cephalosporins are reported in the literature with a prevalence of only 1–3% of the population, while anaphylactic reactions are rarely described (approximately 0.0001–0.1%) as well as fatalities. Allergic reaction to cephalosporins may occur because of sensitization to unique cephalosporin haptens or to determinants shared with penicillins. Cross-reactivity between cephalosporins represents, in fact, a well-known threatening event involving cephalosporins with similar or identical R1- or R2-side chains. The present report describes the case of a 79-year-old man who suddenly died after intramuscular administration of ceftriaxone. Serum dosage of mast cell tryptase from a femoral blood sample at 3 and 24 h detected values of 87.7μg/L and 93.5μg/L, respectively (cut-off value 44.3 μg/L); the serum-specific IgE for penicillins, amoxicillin, cephaclor and also for the most common allergens were also determined. A complete post-mortem examination was performed, including gross, histological and immunohistochemical examination, with an anti-tryptase antibody. The cause of death was identified as anaphylactic shock: Past administrations of cefepime sensitized the subject to cephalosporins and a fatal cross-reactivity of ceftriaxone with cefepime occurred due to the identical seven-position side chain structure in both molecules. The reported case offers food for thought regarding the study of cross-reactivity and the need to clarify the predictability and preventability of the phenomenon in fatal events.
File in questo prodotto:
Non ci sono file associati a questo prodotto.